From The Australian
18,000 patients harmed by hospital mistakes
21 Aug 06
THOUSANDS of patients a year are being harmed by often avoidable mistakes such as being given the wrong drugs, incorrect treatment or falling down while in the care of public hospitals or other parts of the health system.
An analysis, to be released today, of the first full 12 months of data from a NSW program designed to encourage reporting of so-called “adverse events” has found there were 125,000 notifications in the year to July 2006, of which 18,750 resulted in some level of injury or harm to patients.
NSW accounts for about one-third of the healthcare episodes across Australia, so on a national basis the figures could be expected to be three times higher.
But because reporting events to the system is voluntary, the true level of mistakes and problems in the public hospital system is likely to be higher still.
Falls represented the biggest category of adverse events, accounting for 26 per cent of all notifications or 32,500 incidents. Medication errors — patients given the wrong drug or the wrong dose — came next, accounting for 18 per cent of notifications or 22,500 incidents.
Incorrect clinical management — in cases where the patients’ conditions may have been misdiagnosed, diagnosis was delayed, or the wrong treatment given — accounted for 13 per cent of notifications, or 16,250 incidents.
The figures were compiled by the NSW Clinical Excellence Commission, whose CEO Cliff Hughes will present some of the findings at today’s Australasian Conference on Safety and Quality in Health Care in Melbourne.
Professor Hughes told The Australian that all but about 400 to 500 incidents a year resulted in minor or no harm to the patients. About 37,000 of the 125,000 notifications were of a non-clinical nature, such as lost or stolen property, or complaints over how a patient was spoken to.
However, he conceded many incidents could be prevented by better hospital procedures, and said the data was being used to change the times at which some common yet potentially dangerous drugs were given.
An example was the blood-thinning drug warfarin, which is commonly used to reduce the risk of strokes and heart attacks or for patients with irregular heart rhythm. Too large a dose could cause haemorrhage, while too small a dose meant the drug would not work, Professor Hughes said.
For historical reasons, such as the fact the results of blood tests ordered in the mornings would only be available in the evening, warfarin was usually given to patients at about 8pm to 9pm. But the figures showed a three-fold spike in adverse drug events at about that time.
NSW was changing procedures to have the drug administered at about 4pm, when more staff would be on duty to monitor effectiveness and handle adverse consequences, he said.
“That’s a pretty good example of how this data can be used to drill down and look at the trends, and make changes in healthcare to make it safer for patients.”
Professor Hughes said analysing the figures showed inadequate knowledge or skills on the part of doctors or nurses was linked to about 56 of the 500 or so serious adverse events. Over three times more (170) were due to communication issues — for example, when key details about the patient’s condition were not transferred to another ward or hospital department.
“Any adverse event is the end-point of some deficiency in the system,” Professor Hughes said.